Excessive Heat, Alexander
- When
- July 27, 11:00 AM CST to July 28, 6:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A heat wave brought three consecutive days of heat indices near or above 105 degrees. Excessive heat occurred on the afternoons of the 27th and 28th, when heat indices peaked around 110 degrees.
Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A heat wave brought three consecutive days of heat indices near or above 105 degrees. Excessive heat occurred on the afternoons of the 27th and 28th, when heat indices peaked around 110 degrees. Peak heat indices ranged from 103 to 109 degrees on the 29th. The heat and humidity occurred in a southwest wind flow ahead of a cold front that progressed southeast from the Plains over the three-day period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 5:27 AM CST, 5 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
627 AM CDT Thu Jul 27 2023
...AVIATION UPDATE...
.SHORT TERM...(Today through Saturday night)
Issued at 321 AM CDT Thu Jul 27 2023
Main story through the short term will be the hot and humid airmass
that builds across the region. Unlike yesterday, we should see
plenty of sunshine across the area today. This will allow
temperatures to surge into the mid to upper 90s as the upper level
ridge builds further northeastward. Dewpoints have overperformed the
last couple of days, so see no reason that won't continue. Leaned
toward the higher NAM for those which has mid to upper 70s. This
results in heat index readings exceeding 105 areawide, and likely
pushing 110 from Perryville MO across much of southern IL and
possibly into southwest IN.
Added in a slight PoP for southwest Indiana for late this afternoon
and evening. A weak ripple in the 700mb flow may be enough to ignite
a few thunderstorms here. Although best chance appears to be further
northeast of our region. The NAM3km and NSSL are the main two CAMs
showing this potential. This is where the highest instability will
be today, with SBCAPE of at least 3000-4000 J/kg. Very little shear
to work with though.
The ridge strengthens further over the region on Friday. 850mb
temperatures peak around 23-25C, which is generally 1-2C higher than
today. Thus, the hottest temperatures of the short term very well
may occur Friday when we max out in the upper 90s to around 100.
Somewhat lower dewpoints are expected to mix down (only lower 70s),
so if realized it may help keep the heat index a few degrees lower
compared to today. Still looks like widespread 104-110 though.
After collaboration with neighbors, have decided to upgrade northern
portions of the region to an Excessive Heat Warning through Friday.
This area will likely reach or exceed 110 heat index today and may
be pushing near that again tomorrow. May have a few readings near
115 today given the higher dewpoints.
A frontal boundary sags south towards the region on Saturday as the
upper ridge edges back westward and troughing develops across the
Great Lakes. This should allow some convection to develop across at
least the northern half of the area by afternoon and evening. SPC
has this area in a marginal risk. This seems reasonable given deep
layer shear increases to 25-30 kts. It still looks quite hot during
the day with temperatures only a touch lower than Friday. Dewpoints
may actually pool south of the boundary, so our current forecast may
be underdone with regards to heat index values. At this time, we
aren't making any changes to the ongoing Heat Advisory for Saturday.
It may eventually need to be extended southeast across the rest of
the region though.
.LONG TERM...(Sunday through Wednesday)
Issued at 321 AM CDT Thu Jul 27 2023
Northwest flow aloft will reside across our area Sunday through
Tuesday. This will allow a return to seasonable temperatures with
highs primarily in the upper 80s/lower 90s Sunday and Monday. 850mb
temperatures may increase some on Tuesday as the ridge tries to
build back east, thus mid 90s may be realized again across our west.
Decided to add in a slight PoP Monday and Tuesday to account for
weak disturbances moving through. Timing these is next to impossible
this far out, but there is a decent possibility that some portion of
the region will end up getting wet at some point. Models are
struggling to determine how far east the ridge will build before
getting squashed south at some point mid to late next week. For now
the NBM has temperatures back in the mid 90s and heat index values
over 100 again by Wednesday.
&&
.AVIATION...
Issued at 619 AM CDT Thu Jul 27 2023
VFR conditions through the period. SW winds will be sustained
around 10-12 kts today with gusts up to 16-20 kts. Aside from FEW-
SCT cu development, particularly east of the Mississippi River,
and a few mid clouds, skies will be primarily clear. Vew low
chance of an isolated shower or storm near KEVV/KOWB late
afternoon or evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 8 PM CDT Friday for ILZ075>078-
080>087.
Heat Advisory from 8 PM Friday to 7 PM CDT Saturday for
ILZ075>078-080>087.
Heat Advisory until 7 PM CDT Saturday for ILZ088>094.
MO...Excessive Heat Warning until 8 PM CDT Friday for MOZ076.
Heat Advisory from 8 PM Friday to 7 PM CDT Saturday for MOZ076.
Heat Advisory until 7 PM CDT Saturday for MOZ086-087-100-107>112-
114.
IN...Excessive Heat Warning until 8 PM CDT /9 PM EDT/ Friday for
INZ081-082-085>087.
Heat Advisory from 8 PM CDT /9 PM EDT/ Friday to 7 PM CDT /8 PM
EDT/ Saturday for INZ081-082-085>087.
Heat Advisory until 8 PM CDT Friday for INZ088.SCT
KY...Heat Advisory until 7 PM CDT Saturday for KYZ004-005-007-010-014.
Heat Advisory until 8 PM CDT Friday for KYZ001>003-006-008-009-
011>013-015>022.
&&
UPDATE...SP
SHORT TERM...SP
LONG TERM...SP
AVIATION...SPHazardous Weather Outlook National Weather Service Paducah KY 428 AM CDT Thu Jul 27 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-280930- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 428 AM CDT Thu Jul 27 2023 /528 AM EDT Thu Jul 27 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight An Excessive Heat Warning is in effect for portions of southeast Missouri, southern Illinois, and southwest Indiana through Friday. A Heat Advisory is in effect for the rest of the region. Refer to the products for details. An isolated thunderstorm is possible across southwest Indiana late this afternoon and evening. An Air Quality Alert is in effect until midnight tonight for Southwest Indiana due to ozone levels. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An Excessive Heat Warning is in effect for portions of southeast Missouri, southern Illinois, and southwest Indiana through Friday. A Heat Advisory is in effect for the rest of the region. Thereafter, a Heat Advisory is in effect for portions of the region through Saturday. Refer to the products for details. A few thunderstorms are possible Saturday and again on Monday and Tuesday. Some of these thunderstorms may be strong to severe on Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
19 excessive heat, 19 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111192, 1111193, 1111194, 1111195, 1111196, 1111197, 1111198, 1111199, 1111200, 1111201, 1111202, 1111203, 1111204, 1111205, 1111206, 1111207, 1111209, 1111210, 1111211, 1111305, 1111306, 1111307, 1111308, 1111309, 1111310, 1111311, 1111312, 1111313, 1111314, 1111315, 1111316, 1111317, 1111318, 1111319, 1111320, 1111321, 1111322, 1111323.